MAUDE Adverse Event Report: SHIRAKAWA OLYMPUS CO., LTD. ELECTROSURGICAL UNIT

SHIRAKAWA OLYMPUS CO., LTD. ELECTROSURGICAL UNIT
Model Number UES-40
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Uterine Perforation (2121); Hyponatremia (4494); Vesicovaginal Fistula (4512); Unspecified Reproductive System or Breast Problem (4513)
Date of Event 12/16/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It is reported in the literature titled "outcomes of surgical hysteroscopy: 25 years of observational study," patients experienced adverse events during or after procedures using an electrosurgical unit.The aim of this prospective study was to analyze the complications of operative hysteroscopy over the last 25 years and determine whether such complications were related to patient characteristics, surgery type, surgical time or distension-medium balance.Three thousand and sixty-three operative hysteroscopies were performed; 52.7% were polypectomies and 31.5% were myomectomies.Myectomies had the highest incidence of complications, at 14%, followed by septolysis, at 6.9%.The most common complications were mechanical (52%).Myomectomies had seven times higher risk than polypectomies of distension-medium complications (rr 7.5, p<.001) but three times lower risk of mechanical complications (rr 0.32, p<.001).The highest incidence of complications occurred in type i myomas and those larger than 3 cm.If we define fluid-balance complications as only those patients who absorbed more than 1.5 l and developed related symptoms, our overall complication rate, including all mechanical complications, was 5.6% complications differed depending on surgery type but, overall, the combined category of mechanical complications was the most common, making up 52.2% of all complications (broken down by individual complication type, these were 23% with cervical tear, 13.7% with uterine perforation, 8.6% with false cervical route, 4% with vaginal tear and 2.9% with false endometrial route).These mechanical injuries were produced with different instruments, mostly by hegar uterine dilators (58%), the hysteroscope itself (24%), electricity (15%) or foerster forceps (3%).Only 11 patients required surgery to treat their complication.Ten diagnostic-therapeutic laparoscopies were performed to treat uterine perforations and in one patient laparotomy was necessary (surgery performed in the early years of operative hysteroscopy in our hospital).There is no report of olympus device malfunction in any procedure descried in this study.
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.Article: doi.Org/10.1080/01443615.2021.1971176.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Therefore, the root cause cannot be determined.This supplemental report includes information added to b5.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The following additional information regarding the clinical article was received: the hospital states that they did the study with monopolar (energy) resection for 25 years.It was confirmed by the hospital that they have not had any problems with the olympus resector, and if a ureter was perforated, it was not due to an olympus device.Currently, the hospital has been using bipolar (energy) over the last two years.The serial numbers are unknown as the devices had been used for 25 years and were broken and changed over the years.

Brand Name
ELECTROSURGICAL UNIT
Common Device Name
ELECTROSURGICAL UNIT
Manufacturer (Section D)
SHIRAKAWA OLYMPUS CO., LTD.
3-1 okamiyama
odakura, nishigo-mura,
nishishirakawa-gun, fukushima 961-8 061
JA  961-8061
Manufacturer Contact
masaharu hirose
3-1 okamiyama
odakura, nishigo-mura,
nishishirakawa-gun, fukushima 961-8-061
JA   961-8061
426422891
MDR Report Key15653216
Report Number3002808148-2022-03434
Device Sequence Number5965807
Product Code GEI
UDI-Device Identifier04953170165481
UDI-Public04953170165481
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K030194
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUES-40
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2022
Supplement Date Received by Manufacturer10/31/2022
Initial Report FDA Received Date10/21/2022
Supplement Report FDA Received Date11/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale